Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 89, NWS Raleigh, NC

May 17, 2011Franklin County, Vance County, Warren County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 17, 2011, 8:57 PM EDT for Franklin County, Vance County, Warren County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2011, 8:57 PM EDT (00:57 UTC)
Expired
May 17, 2011, 9:35 PM EDT
In force
38 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Franklin County, NC, Vance County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WUUS52 KRAH 180057
SVRRAH
NCC069-181-185-180145-
/O.NEW.KRAH.SV.W.0089.110518T0057Z-110518T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
857 PM EDT TUE MAY 17 2011

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN VANCE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHWESTERN WARREN COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 945 PM EDT

* AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER YOUNGSVILLE...OR 7 MILES SOUTHWEST OF
  LOUISBURG...MOVING NORTH AT 20 MPH. QUARTER SIZED HAIL IS LIKELY
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FRANKLINTON...
  LOUISBURG...
  INGLESIDE...KITTRELL...
  GILLBURG...
  SOUTH HENDERSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3633 7810 3595 7836 3597 7843 3602 7853
      3611 7853 3617 7850 3618 7851 3625 7851
      3637 7851
TIME...MOT...LOC 0055Z 194DEG 18KT 3606 7840

$$

77
2 follow-up statements
025 
WWUS52 KRAH 180119
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
919 PM EDT TUE MAY 17 2011

NCC069-181-185-180145-
/O.CON.KRAH.SV.W.0089.000000T0000Z-110518T0145Z/
FRANKLIN NC-VANCE NC-WARREN NC-
919 PM EDT TUE MAY 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SOUTHWESTERN WARREN...SOUTHERN VANCE AND NORTHWESTERN FRANKLIN
COUNTIES...

AT 912 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
KITTRELL...OR 7 MILES NORTHWEST OF LOUISBURG...MOVING NORTH AT 25
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... INGLESIDE... 
GILLBURG... SOUTH HENDERSON... AND AFTON.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE 
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE 
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL 
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3637 7851 3633 7810 3611 7834 3614 7846
      3618 7851 3633 7851
TIME...MOT...LOC 0118Z 197DEG 23KT 3619 7839

$$

77
125 
WWUS52 KRAH 180135
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
935 PM EDT TUE MAY 17 2011

NCC069-181-185-180145-
/O.CAN.KRAH.SV.W.0089.000000T0000Z-110518T0145Z/
FRANKLIN NC-VANCE NC-WARREN NC-
935 PM EDT TUE MAY 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WARREN...SOUTHERN
VANCE AND NORTHWESTERN FRANKLIN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS 
NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3637 7851 3633 7810 3611 7834 3614 7846
      3618 7851 3633 7851
TIME...MOT...LOC 0135Z 197DEG 23KT 3629 7835

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 8:39 PM EDT, 18 minutes earlier.

Area forecast discussion, May 17, 8:39 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
839 PM EDT TUE MAY 17 2011

.SYNOPSIS...
AN UPPER LEVEL LOWS WILL SLOWLY DRIFT NORTH ACROSS THE AREA THROUGH
WEDNESDAY NIGHT. THE UPPER LEVEL TROUGH AXIS WILL THEN BEGIN TO
DRIFT EASTWARD AWAY FROM THE AREA THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
AS OF 230 PM TUESDAY...

AREAS OF SHOWERS IN THE WEST ACROSS THE TRIAD...CHARLOTTE AND
WESTERN SC ARE MAINTAINING THEMSELVES CLOSER TO THE SURFACE LOW
LOCATED ON THE WESTERN EDGE OF OUR CWA. SCATTERED THUNDERSTORMS
DEVELOPED IN AREAS TO THE EAST DUE TO BETTER HEATING AND INCREASED
INSTABILITY FROM RALEIGH NORTH. OVERALL COVERAGE IN THUNDERSTORM
ACTIVITY WILL CONTINUE TO DIMINISH THROUGH THE AFTERNOON AND EARLY
EVENING WITH SCATTERED SHOWERS CONTINUING. MORE NUMEROUS SHOWERS
WILL PERSIST ACROSS THE TRIAD SOUTH TO LEXINGTON...ASHEBORO AND
WADESBORO. OVERNIGHT AN UPPER LEVEL JET STREAK LIFT NORTH ACROSS
EASTERN NC INCREASING UPPER DIVERGENCE AND LAPSE RATES STEEPEN
SOME. THE RUC IN AGREEMENT WITH THE GFS TRACKS AN IMPRESSIVE VORT
MAX ACROSS THE WESTERN PIEDMONT LATE TONIGHT ENHANCING LIFT. OVERALL MODELS
DIFFER ON THE EXACT LOCATION AND TIMING ON DEVELOPING MORE PRECIP
OVERNIGHT...BUT EXPECT AREAS OF SHOWERS TO RE-DEVELOP AGAIN
OVERNIGHT SIMILAR TO LAST NIGHT. BEST AREAS FOR RAIN OVERNIGHT
SHOULD BE ALONG AND WEST OF HIGHWAY 1 AND ACROSS THE TRIAD. LOWS
55-56.

FOR WEDNESDAY: MODEL CONSENSUS CONTINUES TO LIFT THE UPPER LOW
NORTHWARD WITH MORE DRY AIR FILTERING INTO THE MID LEVELS. THIS
DRYING COMBINED WITH SUBSIDENCE IN THE WAKE OF THE EARLIER EXITING
VORT MAX SHOULD SIGNIFICANTLY REDUCE POPS FOR WEDNESDAY
AFTERNOON AND DECREASE OVERALL CLOUD COVER. BEST CHANCES FOR A
SCATTERED SHOWERS AND THUNDERSTORMS IN THE AFTERNOON WILL BE ALONG
THE VA BORDER AND MAINLY IN THE WEST FROM THE TRIAD NORTH. WILL GO
WITH MAINLY LOW CHANCE POPS FOR MUCH OF THE AREA TO ACCOUNT FOR
AFTERNOON INSTABILITY. HIGHS SHOULD WARM A FEW DEGREES OVER
TUESDAY...68 IN THE TRIAD TO 78 NEAR FAYETTEVILLE.

WEDNESDAY NIGHT: THE UPPER LOW WILL HAVE LIFTED INTO WV AND PA
PLACING NC ON THE SOUTHERN PERIPHERY OF THE UPPER LOW. FLOW WILL
BECOME MORE DEEP SWLY OVERNIGHT WITH INCREASING MOISTURE PROFILES.
THIS WILL KEEP TEMPS MILD AND COULD SUPPORT A FEW ISOLATED TO
SCATTERED SHOWERS MAINLY ALONG AND NORTH OF HIGHWAY 64 OVERNIGHT.
THERE WILL BE ANOTHER IMPULSE SWINGING ARIADNE THE BASE OF THE UPPER
TROUGH WHICH COULD DEVELOP SOME SHOWERS OVER THE NORTH HALF OF THE
CWA. WILL KEEP CHANCE POPS IN THE FORECAST FROM HIGHWAY 64 NORTH
TO THE VA BORDER. LOWS 53-57.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 230 PM TUESDAY...

ON THURSDAY THE RIDGE OVER THE MISSISSIPPI VALLEY WILL STRENGTHEN
THROUGHOUT THE DAY WHICH WILL HELP TO FINALLY BEGIN THE PROCESS OF
PUSHING THE STACKED LOW OVER WEST VIRGINIA SLOWLY OFF TO THE EAST
NORTHEAST. WHILE THE CMC AND ECMWF KEEP THE CWA LARGELY DRY...GFS
STILL DEPICTS SHORTWAVE ACTIVITY AROUND THE SOUTH SIDE OF THE LOW
HELPING TO FORCE SHOWER AND THUNDERSTORM ACTIVITY WITH AN EMPHASIS
ACROSS THE NORTH. THIS SOLUTION IS SUPPORTED BY THE NAM AND IS
FEASIBLE GIVEN THE PATTERN OF THE LAST SEVERAL DAYS. THEREFORE WILL
KEEP CHANCE POPS ACROSS THE NORTH WITH SLIGHT CHANCE IN THE SOUTH.
ANY SEVERE THREAT SHOULD BE MINIMAL AS INSTABILITY AND SHEAR WILL
NOT ALIGN. CAPE AND LAPSE RATES REMAIN GREATEST IN THE NORTHEAST
(~500 J/KG) AND SHEAR BEST IN THE SOUTHWEST AS A 250 MB JETSTREAK
BEGINS TO DIVE SOUTHEASTWARD OVER THE MOUNTAINS. 850 MB TEMPERATURE
ADVECTION FROM THE SOUTHWEST THROUGHOUT THE DAY SHOULD KEEP HIGH
TEMPERATURES ABOVE WHAT 12Z THICKNESSES SUGGEST WITH MAX TEMPS 75-81
NORTHWEST TO SOUTHEAST. LOWS 52-57 DEGREES.

ON FRIDAY THE LOW SHIFTS EASTWARD APPROACHING THE MID ATLANTIC COAST
BY 12Z. MODELS ARE IN GOOD AGREEMENT ON TIMING AND LOCATION WHICH
WILL PUT CENTRAL NC ON THE SOUTHWEST SIDE OF THE LOW.  PRECIPITABLE
WATER WILL BE HIGHEST IN THE EAST BY FRIDAY AFTERNOON (~1 IN) AS
DRIER AIR BEGINS TO ADVECT IN FROM THE NORTHWEST. WILL KEEP POPS
DOWN EXCEPT IN THE NORTHEAST FRIDAY AFTERNOON WHERE SHOWERS AND
THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE. ANY SEVERE THREAT WILL BE
ISOLATED WITH THE MAIN THREAT FROM HAIL. A DRIER DAY FRIDAY WILL
YIELD BETTER CONDITIONS FOR DAYTIME HEATING AS THE WARMING TREND
WILL BE IN FULL SWING. WITH GUIDANCE DISAGREEING ON CLOUD COVER WILL
TREND TOWARD THE CLEARER MAV AND RAISE TEMPS A DEGREE EVERYWHERE AND
TWO IN THE NORTHWEST. MAX TEMPERATURES 77-83 DEGREES NW TO SE. CALM
WINDS AND MOSTLY CLEAR SKIES ON FRIDAY NIGHT WILL CAUSE BETTER
RADIATIONAL COOLING CONDITIONS AND LOWS COULD DIP A COUPLE DEGREES
LOWER THAN EXPECTED BY SATURDAY MORNING ESPECIALLY IN THE NORTHWEST
WHERE DRY AIR ADVECTION WILL BE BEST. LOWS 54 NW TO 59 SE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 230 PM TUESDAY...

ON SATURDAY THE LOW ALONG THE MID ATLANTIC COAST WILL PUSH FURTHER
OUT TO SEA AND A STRONG UPPER LEVEL RIDGE WILL TAKE ITS PLACE OVER
NORTH CAROLINA. THE ASSOCIATED SURFACE LOW CENTERED OVER THE FLORIDA
PENINSULA WILL HELP SET UP SOUTHWESTERLY FLOW OVER CENTRAL NC WHICH
WILL HELP TO USHER IN WARMER AND DRIER AIR. 850 MB TEMPERATURE
ADVECTION ALONG WITH GOOD CONDITIONS FOR INSOLATION WILL HELP
TEMPERATURES JUMP INTO THE MID 80S BY SATURDAY AFTERNOON.

ON SUNDAY THE ATTENTION BEGINS TO SHIFT TO A NEW SYSTEM THAT IS
CURRENTLY MAKING HEADWAY INTO THE PACIFIC NORTHWEST. MODEL SOLUTIONS
ON THIS SYSTEM REALLY BEGIN TO DIVERGE AFTER 18Z FRIDAY WITH THE
ECMWF RETROGRADING THE LOW NORTHWESTWARD INTO SASKATCHEWAN AND THE
GFS PUTTING THE SYSTEM IN A SLOWLY PROGRESSIVE PATTERN OVER THE
NORTHERN PLAINS BY 12Z SUNDAY. VARYING SOLUTIONS RESULT IN THE ECMWF
KEEPING NC DRY ALL DAY SUNDAY WHILE GFS BRINGS SCATTERED SHOWERS
INTO THE AREA BY SUNDAY AFTERNOON. IF THIS WERE TO HAPPEN THE
GREATEST CHANCE OF SHOWERS WOULD BE IN THE NORTH SO WILL MAINTAIN
SLIGHT CHANCE OF POPS THERE. WITH RIDGING AND SOUTHWEST FLOW STILL
IN PLACE TEMPERATURES SHOULD TOP OUT IN THE UPPER 80S SUNDAY AND
MONDAY.

DURING THE DAY ON MONDAY THE UPPER LEVEL RIDGE WILL MOVE OFF
THE EAST COAST BUT THE SURFACE HIGH WILL REMAIN IN PLACE OFF THE
FLORIDA COAST. THIS WILL REMAIN THE CASE THROUGH THE END OF THE
PERIOD HOWEVER MOISTURE WILL BEGIN TO INCREASE FROM THE WEST MONDAY
AND INTO TUESDAY WHICH SHOULD HELP TO MODERATE TEMPERATURES BACK
INTO THE MID 80S BY TUESDAY AFTERNOON. EXPECT HIGHS IN THIS PERIOD
TO BE MID TO UPPER 80S WITH LOWS IN THE LOW TO MID 60S.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 830 PM TUESDAY...

A DEEP UPPER LOW AND A SURFACE TROUGH OF LOW PRESSURE ACROSS THE
AREA WILL CONTINUE TO PROVIDE THE REGION WITH UNSETTLE WEATHER AND
SUB VFR CONDITIONS AT TIMES THROUGH THE 24 HOUR TAF PERIOD.

CURRENTLY ANOTHER UPPER LEVEL DISTURBANCE IS MOVING FROM SOUTH TO
NORTH ACROSS THE AREA... RESULTING IN SHOWERS AND ISOLATED
THUNDERSTORMS AND BRIEF MVFR/IFR CONDITIONS AT KRDU/KFAY/KRWI. FURTHER
WEST AT KGSO/KINT SHOWERS HAVE GENERALLY MOVED TO THE NORTH OF THE
TERMINALS. HOWEVER... IFR CIGS CONTINUE TO PLAGUE THE NORTHWEST
PIEDMONT AS THE SURFACE TROUGH CONTINUES TO REMAIN JUST TO THE
NORTHWEST OF THE TERMINALS. THINK WE WILL SEE A DOWN TURN IN THE
SHOWERS AND STORMS ACROSS THE AREA TONIGHT WITH THE LOSS OF DAYTIME
HEATING... WITH COVERAGE BECOMING MORE ISOLATED AS DISTURBANCES MOVE
ACROSS THE REGION. HOWEVER... CONFIDENCE OF LOW STRATUS AND FOG
OVERNIGHT IS LOW. WILL NOT DEVIATE TOO MUCH FROM THE PREVIOUS
FORECAST AT THIS TIME. THIS YIELDS IFR CIGS CONTINUING IN THE TRIAD
OVERNIGHT... WITH IFR CIGS (WITH POSSIBLE IFR/MVFR VISBYS NEAR
SUNRISE) DEVELOPING AFTER MIDNIGHT ELSEWHERE.

WITH THE UPPER LOW LIFTING TO OUR NORTH WEDNESDAY AND MORE DRY AIR
FILTERING IN EXPECT LESS CLOUD COVER WEDNESDAY WITH ANY MORNING
CEILINGS LIFTING RATHER QUICKLY WITH HEATING. CONDITIONS SHOULD BE
VFR SHORTLY AFTER 13-15Z. THINK THE BEST CHANCE OF SEEING ANY
SHOWERS OR STORMS WEDNESDAY AFTERNOON WILL BE ACROSS NORTHERN
CENTRAL NC. THUS... HAVE INCLUDED CB AT THE NORTHERN TAF SITES
(KGSO/KINT/KRDU/KRWI).

LOOKING AHEAD: ISOLATED TO SCATTERED SHOWERS/STORMS
WILL BE POSSIBLE THROUGH FRIDAY IN ASSOCIATION WITH A STALLED
UPPER LEVEL LOW OVER THE CAROLINAS AND MID-ATLANTIC. OTHERWISE...
(OUTSIDE OF ANY CONVECTION THROUGH FRIDAY) EXPECT VFR CONDITIONS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...JO
NEAR TERM...JO
SHORT TERM...RE
LONG TERM...RE
AVIATION...BSD
Hazardous weather outlook, May 17, 4:47 AM EDT, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
447 AM EDT TUE MAY 17 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-180900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
447 AM EDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TODAY. WHILE MOST
AREAS WILL SEE BETWEEN A QUARTER AND A HALF INCH OF RAIN...
OVER AN INCH MAY FALL IN LESS THAN AN HOUR IN LOCALIZED AREAS. URBAN
AND SMALL STREAM FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, May 17, 6:03 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
603 PM EDT TUE MAY 17 2011

NCZ077-088-172300-
CUMBERLAND-HARNETT-
603 PM EDT TUE MAY 17 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS HARNETT AND CUMBERLAND
COUNTIES THROUGH 700 PM EDT...

AT 603 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORT BRAGG...MOVING NORTH AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...TIMBERLAKE...AND...
ANDERSON CREEK...PINEVIEW...SEMINOLE.

HAZARDS INCLUDE...
PEA SIZED HAIL.

&&

LAT...LON 3510 7909 3513 7911 3520 7910 3521 7912
      3537 7912 3558 7892 3555 7880 3508 7890
TIME...MOT...LOC 2203Z 186DEG 17KT 3518 7900

23
Special weather statement, May 17, 8:49 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
849 PM EDT TUE MAY 17 2011

NCZ026-180130-
FRANKLIN-
849 PM EDT TUE MAY 17 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS FRANKLIN COUNTY THROUGH 930
PM EDT...

AT 848 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
YOUNGSVILLE...OR ABOUT 9 MILES SOUTHWEST OF LOUISBURG...MOVING NORTH
AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FRANKLINTON...
LOUISBURG...INGLESIDE.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 35 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3625 7820 3600 7829 3591 7833 3591 7835
      3593 7835 3594 7839 3598 7844 3602 7853
      3616 7851 3618 7849 3616 7846 3616 7842
      3623 7838 3623 7834 3627 7830
TIME...MOT...LOC 0048Z 194DEG 18KT 3602 7841

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:49 PM EDTSpecial Weather StatementRAHFranklin41 min
May 17, 9:42 PM EDTSpecial Weather StatementRAHVance63 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.